Tennessee, 2011

Damaging Winds and Lightning Strikes in Tennessee, July 21, 2011

July 21, 2011 · NWS OHX · 9 events in 6 counties and zones

As a mesoscale convective system moved southwestward out of eastern Kentucky and into Middle Tennessee during the late morning through afternoon hours on Thursday, July 21st, severe thunderstorms developed across several locations in the mid state. Seven counties across the mid state experienced severe weather related damage, which included either thunderstorm wind damage or damage from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a mesoscale convective system moved southwestward out of eastern Kentucky and into Middle Tennessee during the late morning through afternoon hours on Thursday, July 21st, severe thunderstorms developed across several locations in the mid state. Seven counties across the mid state experienced severe weather related damage, which included either thunderstorm wind damage or damage from lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 9:13 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 9:13 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1013 AM CDT THU JUL 21 2011

.UPDATE...
500 MB ANALYSIS THIS MORNING SHOWED THE RIDGE AXIS EXTENDING FROM
OK...NE INTO IN. ALTHOUGH 500 MB TEMPS WERE WARM AT -4C WHICH WOULD
NORMALLY HINDER ANY CONVECTIVE DEVELOPMENT...A SMALL CLUSTER OF
SHOWERS AND THUNDERSTORMS ON THE SE PERIPHERY OF THE RIDGE OVER SE
KY AND NE TN...WAS MOVING SW IN THE NE FLOW. THIS AREA WAS ASSOCIATED
WITH HIGHER PRECIPITATION EFFICIENCIES AND A WEAK SHORT WAVE AND
ITS VORTICITY.

THIS CLUSTER WILL LIKELY HOLD TOGETHER AT LEAST INTO THE EARLY
AFTERNOON HOURS...AS IT CONTINUES MOVING SW AND INTO OUR NE AND
PERHAPS E CENTER COUNTIES OF THE CUMBERLAND PLATEAU AREA.

WILL THEREFORE ISSUE AN UPDATE TO FORECASTS AND BUMP UP POPS TO
LIKELY CATEGORY FOR NE COUNTIES FOR LATE THIS MORNING INTO THE MID
AFTERNOON HOURS. HIGH TEMPS WILL BE LOWERED SOME TOO...ALONG WITH
BEEFING UP EXPECTED PRECIP AMOUNTS...AS PRECIPITABLE WATER VALUES ON
BNA RAOB THIS MORNING WERE 2.20 INCHES.

OTHERWISE...THE REST OF THE FORECAST WILL REMAIN ABOUT THE SAME AS
PREVIOUS FORECAST ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT THU JUL 21 2011/

UPDATE...FOR 12Z AVIATION FORECASTS.

AVIATION...
ISOLATED SHOWERS WERE ONGOING JUST EAST OF CSV AT 1130Z, AND EXPECT
POSSIBILITY FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT IN THE
CROSSVILLE AREA FOR THE REMAINDER OF THE DAYLIGHT HOURS. ALSO CAN'T
RULE OUT AN ISOLATED AFTERNOON THUNDERSTORM NEAR BNA.

EXPECT IFR CONDITIONS AT CSV, DUE TO BR, EARLY IN THE PERIOD,
IMPROVING TO VFR 14-15Z. FOG WILL LIKELY REDEVELOP AT CSV AFTER 02Z,
WITH TEMPORARY IFR CONDITIONS 08Z-12Z FRIDAY MORNING. MEANWHILE, LOOK
FOR VFR CONDITIONS TO PREVAIL AT BNA THROUGH THE PERIOD.

EXPECT GENERALLY LIGHT WINDS AOB 25K FT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TNZ005>010-022>031-
056>062-075-093>095.

&&

STEIGERWALDT
Hazardous weather outlook, Jul 21, 5:13 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
613 AM CDT THU JUL 21 2011

TNZ011-032>034-063>066-077>080-221115-
PICKETT-PUTNAM-OVERTON-FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-
COFFEE-WARREN-GRUNDY-VAN BUREN-
613 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ005>010-022>031-056>062-075-093>095-221115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
BEDFORD-WAYNE-LAWRENCE-GILES-
613 AM CDT THU JUL 21 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A DOME OF HIGH PRESSURE WILL REMAIN ACROSS THE MID STATE TODAY AND
TONIGHT AND CREATE DANGEROUS HEAT. MANY AREAS WEST OF THE
CUMBERLAND PLATEAU WILL SEE THE HEAT INDEX SOAR TO AROUND 105
DEGREES DURING THE AFTERNOON HOURS...WITH SOME SPOTS GETTING CLOSE
TO 110 DEGREES. THE HEAT INDEX WILL REMAIN UNCOMFORTABLE EVEN
AFTER SUNSET...WITH MOST AREAS WEST OF THE PLATEAU EXPERIENCING
HEAT INDEX VALUES ABOVE 80 DEGREES DEEP INTO THE NIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE HEAT WILL REMAIN IN PLACE ACROSS OUR AREA ON THURSDAY...
WITH AFTERNOON HEAT INDEX VALUES ONCE AGAIN SOARING TO AROUND 105
DEGREES...WITH ISOLATED VALUES CLOSE TO 110.

HOT WEATHER SAFETY WILL BE OF UTMOST IMPORTANCE THROUGH THURSDAY.
NEVER...EVER...LEAVE A CHILD OR PET IN A LOCKED CAR FOR EVEN A
MINUTE. THE TEMPERATURE INSIDE A CLOSED VEHICLE CAN QUICKLY SOAR
TO DEADLY LEVELS. ALSO... IF YOU HAVE TO WORK OUTDOORS DURING THE DAY...
TRY AND LIMIT YOUR TIME IN THE SUN AND...IF POSSIBLE...AVOID
WORKING DURING THE HOTTEST HOURS. TAKE FREQUENT BREAKS AND DRINK
PLENTY OF WATER. WEAR LIGHT WEIGHT...LOOSE FITTING...CLOTHING...AND
IF YOU PLAN TO BE IN THE SUN FOR EXTENDED PERIODS OF TIME BE SURE
TO WEAR SUN SCREEN.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

19

The radar

The Knoxville radar (KMRX), 135 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 lightning. Local standard time, as filed.

Lightning, Fentress

When
July 21, 10:15 AM CST
Where
Fentress County, 0.12 mi SW of Allardt
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
36.379, -84.882

The fire alarm and PA System at Allardt Elementary School was struck by lightning causing major damage to this system.

Thunderstorm Wind, Fentress

When
July 21, 10:15 AM CST
Where
Fentress County, 0.2 mi N of Clarkrange
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.183, -85.020

The whole back side of a big barn wall was blown off and some of the roof was blown back onto the other part of the roof at 6711 South York Highway in Clarkrange.

Lightning, Fentress

When
July 21, 10:20 AM CST
Where
Fentress County, 0.56 mi NE of Grimsley
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.277, -84.974

A house at 1885 Old Sunbright Road had some roof damage from a lightning strike as lightning struck a large tree, which downed power lines onto this house. Specific details concerning the amount of roof damage to the home was unknown.

Thunderstorm Wind, Maury

When
July 21, 1:40 PM CST
Where
Maury County, 3.45 mi SE of Leftwich
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.536, -86.825

Numerous large tree limbs and a few trees were downed along U.S. Highway 431 about two to three miles south of the Maury and Marshall County Lines.

Thunderstorm Wind, Marshall

When
July 21, 1:50 PM CST
Where
Marshall County, 0.56 mi E of Ellington Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.520, -86.790

A few trees and power lines were downed across northern portions of the county.

Thunderstorm Wind, Bedford

When
July 21, 1:54 PM CST
Where
Bedford County, 0.92 mi E of Shelbyville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
35.481, -86.454

Extensive damage to a house occurred on East Depot Street as an eighteen inch tree fell onto the house.

Thunderstorm Wind, Williamson

When
July 21, 2:15 PM CST
Where
Williamson County, 1.82 mi ESE of Douglas
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.860, -86.840

A few trees were downed along with several large tree limbs being broken off across southern portions of the county.

Lightning, Overton

When
July 21, 2:15 PM CST
Where
Overton County, 1.48 mi NW of Big Spgs
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.445, -85.289

A lightning strike caused an oil well near Monroe on Garrett Mill Road near Frogtown Road to explode. Witnesses say debris landed more than 200 yards away from the scence, and smoke was visible for miles. Specific information concerning total amount of damage that occurred to the oil well and associated damage repair costs were unknown.

Thunderstorm Wind, Maury

When
July 21, 2:25 PM CST
Where
Maury County, 2.18 mi NW of Union Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.620, -87.000

A couple of trees were downed in the eastern part of Maury County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325447, 325471, 325468, 325314, 325295, 325290, 325303, 325402, 325299.